Texas, 2011

High Wind in Texas, February 17, 2011

February 17, 2011 · NWS MAF · 1 event in 1 county or zone

Increased westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increased westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 17, 10:10 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 17, 10:10 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 AM CST THU FEB 17 2011

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

OTHER THAN GUSTY SW-W SFC FLOW AT THE BEGINNING OF THE FCST
PD...NO MAJOR AVIATION CONCERNS...AS ALL TERMINALS VFR. A WEAK
COLD FRONT WILL COME INTO THE AREA FRIDAY MORNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

44
Hazardous weather outlook, Feb 17, 11:00 AM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1200 PM CST THU FEB 17 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-172100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1200 PM CST THU FEB 17 2011 /1100 AM MST THU FEB 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THIS AFTERNOON ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A RED FLAG WARNING
IS IN EFFECT.

STRONG WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH WILL
CONTINUE ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON. A HIGH
WIND WARNING WILL REMAIN IN EFFECT FOR THE GUADALUPE MOUNTAINS
UNTIL 5 PM MST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SUNDAY...THERE IS THE POTENTIAL FOR HIGH IMPACT FIRE WEATHER
CONDITIONS FOR MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS. WELL
ABOVE NORMAL TEMPERATURES AND RELATIVE HUMIDITY WELL BELOW 15
PERCENT WILL PREVAIL THROUGH SUNDAY. WINDS ARE EXPECTED TO RANGE
FROM 25 TO 30 MPH THROUGHOUT THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 17, 11:51 AM MST to 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280450.